Bernoulli

  • Bernoulli
  • Volume 17, Number 2 (2011), 814-826.

A refined factorization of the exponential law

P. Patie

Full-text: Open access

Abstract

Let $ξ$ be a (possibly killed) subordinator with Laplace exponent $ϕ$ and denote by $I_ϕ = ∫_0^∞e^{−ξ_s} ds$, the so-called exponential functional. Consider the positive random variable $I_{ψ1}$ whose law, according to Bertoin and Yor [Electron. Comm. Probab. 6 (2001) 95–106], is determined by its negative entire moments as follows: $$\mathbb {E}[I_{\psi_{1}}^{-n}]=\prod_{k=1}^{n}\phi(k),\qquad n=1,2,\ldots.$$ In this note, we show that $I_{ψ1}$ is a positive self-decomposable random variable whenever the Lévy measure of $ξ$ is absolutely continuous with a monotone decreasing density. In fact, $I_{ψ1}$ is identified as the exponential functional of a spectrally negative (sn, for short) Lévy process. We deduce from Bertoin and Yor [Electron. Comm. Probab. 6 (2001) 95–106] the following factorization of the exponential law e: $$I_{\phi}/I_{\psi_{1}}\stackrel {\mathrm {(d)}}{=}{\mathbf {e}},$$ where $I_{ψ1}$ is taken to be independent of $I_ϕ$. We proceed by showing an identity in distribution between the entrance law of an sn self-similar positive Feller process and the reciprocal of the exponential functional of sn Lévy processes. As a by-product, we obtain some new examples of the law of the exponential functionals, a new factorization of the exponential law and some interesting distributional properties of some random variables. For instance, we obtain that $S(α)^α$ is a self-decomposable random variable, where $S(α)$ is a positive stable random variable of index $α ∈ (0, 1)$.

Article information

Source
Bernoulli, Volume 17, Number 2 (2011), 814-826.

Dates
First available in Project Euclid: 5 April 2011

Permanent link to this document
https://projecteuclid.org/euclid.bj/1302009248

Digital Object Identifier
doi:10.3150/10-BEJ292

Mathematical Reviews number (MathSciNet)
MR2787616

Zentralblatt MATH identifier
1253.60020

Keywords
exponential functional Lévy processes self-decomposable random variable self-similar Markov process Stieltjes moment sequences subordinator

Citation

Patie, P. A refined factorization of the exponential law. Bernoulli 17 (2011), no. 2, 814--826. doi:10.3150/10-BEJ292. https://projecteuclid.org/euclid.bj/1302009248


Export citation

References

  • [1] Berg, C. (2005). On powers of Stieltjes moment sequences. I. J. Theoret. Probab. 18 871–889.
  • [2] Berg, C. (2007). On powers of Stieltjes moment sequences. II. J. Comput. Appl. Math. 199 23–38.
  • [3] Berg, C. and Durán, A.J. (2004). A transformation from Hausdorff to Stieltjes moment sequences. Ark. Mat. 42 239–257.
  • [4] Berg, C. and Forst, G. (1975). Potential Theory on Locally Compact Abelian Groups. Ergebnisse der Mathematik und ihrer Grenzgebiete 87. New York: Springer.
  • [5] Bertoin, J. (1996). Lévy Processes. Cambridge: Cambridge Univ. Press.
  • [6] Bertoin, J. and Yor, M. (2001). On subordinators, self-similar Markov processes and some factorizations of the exponential variable. Electron. Comm. Probab. 6 95–106 (electronic).
  • [7] Bertoin, J. and Yor, M. (2002). On the entire moments of self-similar Markov processes and exponential functionals of Lévy processes. Ann. Fac. Sci. Toulouse Math. 11 19–32.
  • [8] Bertoin, J. and Yor, M. (2002). The entrance laws of self-similar Markov processes and exponential functionals of Lévy processes. Potential Anal. 17 389–400.
  • [9] Bertoin, J. and Yor, M. (2005). Exponential functionals of Lévy processes. Probab. Surv. 2 191–212.
  • [10] Caballero, M.E. and Chaumont, L. (2006). Weak convergence of positive self-similar Markov processes and overshoots of Lévy processes. Ann. Probab. 34 1012–1034.
  • [11] Carmona, P., Petit, F. and Yor, M. (1994). Sur les fonctionnelles exponentielles de certains processus de Lévy. Stochastics Stochastics Rep. 47 71–101 (English version in [25], pages 139–171).
  • [12] Chazal, M., Kyprianou, A.E. and Patie, P. (2010). A transformation for Lévy processes with one-sided jumps and applications. Preprint, ULB.
  • [13] Goldie, C.M. (1991). Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1 126–166.
  • [14] Jacob, N. (2001). Pseudo Differential Operators and Markov Processes, Vol. I. London: Imperial College Press.
  • [15] Kesten, H. (1973). Random difference equations and renewal theory for products of random matrices. Acta Math. 131 207–248.
  • [16] Kyprianou, A.E. (2006). Introductory Lectures on Fluctuations of Lévy Processes with Applications. Berlin: Springer.
  • [17] Kyprianou, A.E. and Rivero, V. (2008). Special, conjugate and complete scale functions for spectrally negative Lévy processes. Electron. J. Probab. 13 1672–1701.
  • [18] Lamperti, J. (1972). Semi-stable Markov processes. I. Z. Wahrsch. Verw. Gebiete 22 205–225.
  • [19] Patie, P. (2008). q-invariant functions associated to some generalizations of the Ornstein–Uhlenbeck semigroup. ALEA Lat. Am. J. Probab. Math. Stat. 4 31–43.
  • [20] Patie, P. (2009). Exponential functional of one-sided Lévy processes and self-similar continuous state branching processes with immigration. Bull. Sci. Math. 133 355–382.
  • [21] Rivero, V. (2003). A law of iterated logarithm for increasing self-similar Markov processes. Stochastics Stochastics Rep. 75 443–472.
  • [22] Rivero, V. (2005). Recurrent extensions of self-similar Markov processes and Cramér’s condition. Bernoulli 11 471–509.
  • [23] Sato, K. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge: Cambridge University Press.
  • [24] Steutel, F.W. and van Harn, K. (2004). Infinite Divisibility of Probability Distributions on the Real Line. Monographs and Textbooks in Pure and Applied Mathematics 259. New York: Marcel Dekker.
  • [25] Yor, M. (2001). Exponential Functionals of Brownian Motion and Related Processes. Berlin: Springer.